While a little Benadryl can be a useful treatment for allergies, in large amounts it can cause serious medical problems. That's bad news for teenagers on the TikTok social media app who discovered the Benadryl challenge. The supposed attraction to this particular challenge is that Benedryl – in large quantities – can cause hallucinations.
This isn't the first dangerous online challenge like the Skull Breaker Challenge or the weird, viral moment Tide Pods had. According to local Oklahoma news, a 15-year-old girl who participated in the Benadryl Challenge died of an overdose in late August. Whether or not a large number of teenagers are participating in this latest challenge is unclear, but it is clear that it is a terrible idea.
According to Mount Sinai Hospital, an overdose of the active chemical in Benadryl can cause "low blood pressure, rapid heartbeat, inability to urinate, seizures, and delirium". These are just a few of the possible unpleasant or downright dangerous side effects.
"The Benadryl TikTok trend is extremely worrying, dangerous and should be stopped immediately," a Johnson and Johnson spokesman said in a statement to Medical Daily. permanent consequences, and Benadryl® products should only be used as directed on the label. "The company said it was working with TikTok to stop the trend," … including removing content across social platforms that demonstrates this behavior. "
In a comment on Twitter, David R. Stukus, MD said, "Please talk to your kids about this!" “Benadryl is not a benign drug. It has significant anticholinergic side effects that can make people very sick if taken in large amounts, ”he explained. Dr. Stukus is an Associate Professor of Pediatrics in the Department of Allergy and Immunology at Nationwide Children's Hospital in Columbus, OH.
The best advice might be to save medication, including over-the-counter, for disease treatment and TikTok for viral dance videos.